Drug Safety. 30(2):107-121, 2007.
Despite the well known severe repercussions of maternal depression on infants’ well being, women are often reluctant to seek pharmacological treatment for postnatal depression. The fear of adverse events for the suckling infant plays an important role in such maternal considerations. However, the pharmacological approach to mood disorders at postpartum onset often represents one of the most realistic options in a number of clinical conditions. Therefore, the necessity exists to establish the safety of antidepressant treatment in the breastfed infant. For this reason, the aim of this article is to propose a specific safety index that assesses the frequency and degree of severity of adverse events in infants associated with maternal treatment with second-generation antidepressants during puerperium.
The index is derived from a simple formula that uses the number of reports of adverse events in infants exposed to antidepressants as the numerator and the combined total of reports of healthy outcomes and reports of adverse events as the denominator. The sum is then multiplied by 100. A value of <=2 indicates that the drug should be relatively safe for use during breastfeeding, a value of 2.1-10 indicates that the drug should be used with great caution and a value >10 indicates that the drug should be contraindicated in breastfeeding mothers. In addition to the figure created by this calculation, each drug will also be assigned a letter or the combination of a letter and a subscripted number to symbolise, respectively, the type and clinical management of the most serious recorded event.
At this early developmental stage of the index, a complete classification of contemporary antidepressants regarding their safety in infants nursed to the breast is unfeasible. Indeed, because of the lack of suitable published data, so far the index has been limited to the evaluation of four antidepressants. In accordance with the index classification for these four antidepressants, sertraline and paroxetine should be considered as first-line medications in women who need to start antidepressant treatment during the postpartum period and wish to continue breastfeeding. The utilisation of fluoxetine and citalopram seems conversely to be associated with a relatively higher risk of adverse events (with a low degree of severity, however). For the other newer antidepressant drugs, the index is still of no assistance to the patient or physician in deciding on the safety of their use in lactation.